New Mexico, 2023Damaging Wind in New Mexico, August 25, 2023
August 25, 2023 · NWS EPZ · 1 event in 1 county or zone
The remnants of Tropical Storm Harold lingered across southwest New Mexico with a weak surface low near the Continental Divide. Isolated thunderstorms develop near the Arizona border and moved north across the Lordsburg Playa producing a wind gust to 68 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Harold lingered across southwest New Mexico with a weak surface low near the Continental Divide. Isolated thunderstorms develop near the Arizona border and moved north across the Lordsburg Playa producing a wind gust to 68 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 25, 4:57 PM MST, 13 minutes earlier.
Area forecast discussion, Aug 25, 4:57 PM MST, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
557 PM MDT Fri Aug 25 2023
...New AVIATION...
.SYNOPSIS...
Issued at 225 PM MDT Fri Aug 25 2023
High pressure aloft will move back over the region with slightly
drier air overlaying the area. Isolated to scattered storms will
still be possible, especially over the mountainous terrain. By the
beginning of next week, a frontal boundary will move in from the
east and northeast, rain chances will increase as a result.
&&
.DISCUSSION...
Issued at 225 PM MDT Fri Aug 25 2023
High pressure centered over Oklahoma will continue the S/SE low-
level flow over the area with above average moisture in place across
the Borderland. This will result in another afternoon/evening of
scattered mountain and isolated lowland showers and thunderstorms.
PW values currently in the 1.3-1.5 range, along with dew point
temperatures in the low 60s will result in locally heavy rainfall.
Flash flooding potential will remain limited, mainly over the
mountains and areas that have seen over the past few days.
Temperatures this afternoon will be fairly similar to yesterday,
with highs topping out in the mid 90s.
For the weekend, upper level high will move westward, focusing over
NM/AZ vicinity. Slightly drier air will accompany the upper level
high leading to drier conditions across the desert lowlands.
However, residual moisture will remain in place over the higher
terrain which may lead to isolated/scattered showers/storms through
the weekend. High temperatures this weekend increase a degree or two
as well.
By next week, an upper level trough will move across the Upper
Midwest with a cold front diving south across the Great Plains. By
Monday evening, the front boundary will stall out, banking up
against the eastern slopes of the central NM mountain chain. This
will focus the potential for scattered to numerous showers/storms
over the Sacramento Mountains. On Tuesday, a secondary push of this
boundary will move across the forecast area. As a result, rain
chances will increase across the area on Tuesday. There after, drier
air will move in from the central plains, likely resulting in
decreased rain chances and warming temperatures that could last into
next weekend.
&&
.AVIATION...
(00Z TAFS)
Issued at 550 PM MDT Fri Aug 25 2023
Plenty of thunderstorm and shower activity ongoing this evening
over the area. Storms have been creating gusty outflow winds (with
max gusts of around 30-35KT), heavy rainfall which could decrease
visibilities near storms, and plentiful lightning. Activity should
persist the next few hours, dwindling after sunset and will be
finished around 06Z. Otherwise, calm conditions will be seen
overnight before another round of monsoonal thunderstorms begins
tomorrow afternoon.
&&
.FIRE WEATHER...
Issued at 225 PM MDT Fri Aug 25 2023
Fire weather concerns are low through the period. High pressure to
the east will continue the moisture transport across the area
through the remainder of Friday. Scattered storms will be possible
through this evening, especially over the highest terrain where
wetting rain, gusty/erratic outflow winds, and frequent lightning
will be possible. Min RHs this afternoon will be 20-35% across the
lowlands and 30-50% over the mountains. Temperatures this afternoon
will be slightly warmer this afternoon.
This weekend, high pressure will move westward focusing over the
NM/AZ vicinity. Slightly drier air and slightly warmer temps will
follow. However, residual moisture will still be present over the
mountains with isolated to scattered showers/storms possible each
afternoon. Min RHs will remain fairly stagnant, 20-30% over the
lowlands and 30-50% over the mountains. Temperatures each
afternoon will be similar to the previous days as well. Fuel-wise,
recent rains and abundant moisture will keep fuels fairly moist
with ERCs between 0 to 25th percentile.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 72 97 72 96 / 20 10 0 0
Sierra Blanca 63 87 64 87 / 10 10 0 20
Las Cruces 68 94 68 94 / 30 20 10 10
Alamogordo 67 92 67 91 / 30 30 10 10
Cloudcroft 50 69 51 69 / 30 50 10 50
Truth or Consequences 67 90 67 91 / 40 50 20 20
Silver City 63 87 64 87 / 60 70 30 30
Deming 67 95 67 95 / 40 40 10 10
Lordsburg 67 94 67 94 / 50 50 30 20
West El Paso Metro 73 95 73 94 / 20 10 0 10
Dell City 67 93 68 93 / 10 10 0 10
Fort Hancock 68 95 68 95 / 10 10 0 10
Loma Linda 66 87 67 87 / 20 10 0 20
Fabens 69 94 68 94 / 10 0 0 10
Santa Teresa 70 92 68 93 / 30 10 10 0
White Sands HQ 71 93 72 93 / 30 20 10 10
Jornada Range 68 92 67 93 / 30 30 10 10
Hatch 68 95 67 95 / 30 40 20 20
Columbus 69 95 68 95 / 30 20 10 0
Orogrande 64 90 65 90 / 30 20 0 20
Mayhill 55 82 55 80 / 40 40 10 50
Mescalero 54 80 54 80 / 30 50 10 50
Timberon 54 79 54 77 / 30 30 0 40
Winston 59 81 59 82 / 60 70 30 40
Hillsboro 64 90 64 91 / 50 60 20 30
Spaceport 66 92 65 92 / 40 50 10 20
Lake Roberts 55 85 55 85 / 70 80 40 40
Hurley 65 91 65 92 / 50 60 20 20
Cliff 59 95 59 95 / 60 70 30 40
Mule Creek 62 88 62 89 / 60 70 40 40
Faywood 67 90 66 90 / 40 60 20 20
Animas 67 95 66 95 / 60 50 30 10
Hachita 67 94 66 94 / 50 40 20 10
Antelope Wells 65 93 65 94 / 50 30 10 0
Cloverdale 64 90 64 90 / 40 50 20 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...37-Slusher
Hazardous weather outlook, Aug 25, 12:42 PM MST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
142 PM MDT Fri Aug 25 2023
NMZ401>417-TXZ418>424-261945-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
142 PM MDT Fri Aug 25 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight.
Isolated thunderstorms through late evening. Hail to one-half
inch and heavy downpours possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Scattered thunderstorms through Tuesday. Isolated thunderstorms,
mainly over the mountains, Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Hefner
In the hours before
Special weather statement, Aug 25, 12:06 PM MST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
106 PM MDT Fri Aug 25 2023
NMZ414>416-251945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
106 PM MDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of central Otero County
through 145 PM MDT...
At 105 PM MDT, Doppler radar was tracking two strong thunderstorms,
one 6 miles northeast of Timberon and another south east of
Sacramento, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Timberon, Sacramento, Mayhill and Weed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3257 10559 3266 10571 3293 10549 3282 10535
3272 10535
TIME...MOT...LOC 1905Z 221DEG 5KT 3269 10561
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EDSpecial weather statement, Aug 25, 12:31 PM MST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
131 PM MDT Fri Aug 25 2023
TXZ421-422-252015-
Southern Hudspeth Highlands TX-Salt Basin TX-
131 PM MDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of east central
Hudspeth County through 215 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Sierra Blanca, moving northwest at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunset Ranches.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3135 10498 3117 10509 3126 10544 3160 10518
TIME...MOT...LOC 1930Z 113DEG 7KT 3134 10518
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EDSpecial weather statement, Aug 25, 12:55 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service El Paso TX
155 PM MDT Fri Aug 25 2023
NMZ417-TXZ420-252030-
Otero Mesa NM-Northern Hudspeth Highlands/Hueco Mountains TX-
155 PM MDT Fri Aug 25 2023
...A strong thunderstorm will impact portions of south central Otero,
northwestern Hudspeth and northeastern El Paso Counties through 230
PM MDT...
At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Loma Linda, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loma Linda and Hueco Tanks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3197 10570 3182 10582 3192 10605 3211 10584
TIME...MOT...LOC 1954Z 125DEG 11KT 3195 10584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EDThunderstorm Wind, Hidalgo
- When
- August 25, 5:10 PM MST to 5:15 PM MST
- Where
- Hidalgo County, 1.9 mi WNW of Mondel
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.255, -108.932
An NMDOT Mesonet station near mile post 7 on Interstate 10 recorded a peak gust of 68 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 25 to 30, 202335 deaths · 28 events
- Excessive Heat and Heat in Arizona, August 25 to 30, 202311 deaths · 8 events
- Hail and Damaging Winds in Kentucky, August 25, 20231 death · $15,000 · 50 kt wind · 16 events
- Flash Flood in Utah, August 25, 20231 death · 1 event
- Hail and Damaging Winds in Nebraska, August 25, 2023$5.1 million · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Kentucky, August 25, 20232 injured · 72 kt wind · 21 events
- Damaging Winds in Georgia, August 25, 2023$50,000 · 65 kt wind · 2 events
- Flooding and Damaging Winds in Indiana, August 25 to 26, 2023$27,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in West Virginia, August 25 to 26, 2023$17,000 · 50 kt wind · 16 events
- Damaging Winds in Illinois, August 25 to 26, 202361 kt wind · 20 events
- Heat in Tennessee, August 25, 202312 events
- Excessive Heat in Kentucky, August 25, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129755.